Alert archive / Ohio / Severe Thunderstorm Warnings in 2001
Severe Thunderstorm Warning 105, NWS Cleveland, OH
NWS Cleveland, OH issued this severe thunderstorm warning at Oct 24, 2001, 11:29 PM EDT for Geauga County, Portage County, Ohio. It was in force for 46 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 24, 2001, 11:29 PM EDT (03:29 UTC)
- Expired
- Oct 25, 2001, 12:15 AM EDT
- In force
- 46 min
- Issued by
- NWS Cleveland, OH
- Area
- Whole counties
Counties Geauga County, OH, Portage County, OH
The radar
The Cleveland radar (KCLE), 57 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 24, 11:45 PM EDT | Thunderstorm Wind 52 E | Windham, OH | Thunderstorm winds estimated at 60 mph downed several trees south of Windham. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 24, 6:45 PM EDT | Tornado Watch | SPC | 5 hr |
| Oct 24, 10:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Pittsburgh, PA (KPIT), launched 00:00Z, 3.5 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -34 J/kg
- Mixed-layer LCL
- 1412 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 162 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
469 WUUS51 KCLE 250330 SVRCLE OHC055-133-151-250415- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CLEVELAND OH 1129 PM EDT WED OCT 24 2001 THE NATIONAL WEATHER SERVICE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... GEAUGA COUNTY IN OHIO... PORTAGE COUNTY IN OHIO... STARK COUNTY IN OHIO... * UNTIL 1215 AM EDT * AT 1129 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED SEVERE THUNDERSTORMS ALONG A LINE EXTENDING FROM 4 MILES NORTHWEST OF CHESTERLAND TO 8 MILES SOUTHWEST OF CANTON...OR ALONG A LINE EXTENDING FROM 10 MILES WEST OF CHARDON TO 8 MILES SOUTHWEST OF CANTON...MOVING EAST AT 45 MPH. * SOME LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE... ALLIANCE BURTON CANTON CHARDON CHESTERLAND GARRETTSVILLE HARTVILLE KENT LOUISVILLE MANTUA MIDDLEFIELD MINERVA NORTH CANTON RAVENNA SOUTH RUSSELL STREETSBORO DAMAGING WINDS IN EXCESS OF 58 MPH ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER... SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CLEVELAND. $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cleveland, OH wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 24, 11:06 PM EDT, 23 minutes earlier.
Area forecast discussion, Oct 24, 11:06 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE CLEVELAND OH 1106 PM EDT WED OCT 24 2001 MORE THUNDERSTORMS DEVELOPED OUT AHEAD OF THE MAIN LINE OF THUNDERSTORMS AND WILL ISSUE A SEVERE THUNDERSTORM WATCH FOR ERIE AND CRAWFORD COUNTIES OF PENNSYLVANIA. HAVE DROPPED THE TORNADO WATCH FOR THE WESTERN PORTIONS OF THE COUNTY WARNING AREA SINCE SEVERE THREAT HAS MOVED EAST OF THE AREA. ZONES WILL BE OUT SHORTLY. LOMBARDY 732 PM EDT WED OCT 24 2001 LINE OF THUNDERSTORMS IS MOVING EAST INTO THE COUNTY WARNING AREA AT THIS TIME. SENDING AN UPDATE TO HOIST TORNADO WATCH FOR ALL OF NORTHERN OHIO AND OHIO PORTIONS OF LAKE ERIE. NORTHWEST PA WILL REMAIN OUT OF THE WATCH BUT POTENTIAL STILL EXISTS IN THIS AREA FOR STRONG THUNDERSTORM WINDS AND LARGE HAIL. ZONES WILL BE OUT SHORTLY. LOMBARDY 220 PM EDT WED OCT 24 2001 LATEST MDL RUNS SHOW PRETTY GOOD AGREEMENT ON GROSS FEATURES...UPR LVLS AND SFC. CLOSED UPR LOW OVR DAKOTAS DEEPENS AS IT MOVES E... OVR ERN LSUP BY MDDAY THU THEN OVR XTRM SW QUE AT 48 HRS. SFC LOW MN EJECTED TO NE BUT APPEARS TO BE CAPTURED BY UPR LOW AND SPENDS SOME TIME SPINNING OVER SE ONT. RSNBLY HI THREAT FOR SHWRS/TSTMS OVRNGT SO WL PRBBLY BE GOING WITH CAT FCST MOST AREAS. NGM GUID WANTS TO KEEP POPS AT CHC LVL ACRS THE BRD...BUT FEEL THIS MAY BE A BIT OVRDN DESPITE STG CAA. LE NOT LIKELY TO KICK IN DURG DAY WITH WINDS MORE OR LESS PARALLEL TO SHORELINE THRU 00Z. WUD HV TO DEPEND ON SYN SCALE FEATURE AND AM NOT IMPRESSED WITH WHAT PROGS PORTRAYING. MAY LV A LOW CHC POP FOR AM SHWRS E END OF CWA BUT NOTHING ELSE. CONDS STARTING TO LINE UP FOR A PRETTY GOOD LE EVENT THU NGT AND FRI. CD AIR WL BE IN PLACE WITH LW LVL WNDS SHFTG ARND TO NW. ETA SHOWING SOME SGFNT UVV OVR E END OF CWA. WL GO WITH A CHC SHRA/SN WRN HLF THU NGT AND FRI AND LKLY E. CO-ORDINATED WITH NRN IN ON POTENTIAL FOR HI WND WARNING FOR THU AND THU NGT. THE POTENTIAL IS THERE BUT WILL GO WITH WINDY ATTM. MOS TMPS DONT LOOK TOO BAD WITH LTL IF ANY RISE XPCTD FOR THU. TMPS ABT THE SAME FOR FRI...MAYBE A DEGREE OR TWO LESS E. VRCEK .CLE... OH...TORNADO WATCH IN EFFECT EAST TWO THIRDS OF THE AREA UNTIL MIDNIGHT EDT THURSDAY. PA...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 4 AM EDT THURSDAY.
In the hours before
Special weather statement, Oct 24, 11:28 PM EDT, 1 minute before
OHZ003-006>009-017>019-027>030-036-037-047-250400- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE CLEVELAND OH 1128 PM EDT WED OCT 24 2001 THE TORNADO WATCH IS NO LONGER IN AFFECT FROM ERIE COUNTY OHIO THROUGH ASHLAND COUNTY TO KNOX COUNTY AND WEST. MANY REPORTS OF SEVERE WEATHER WERE RECEIVED FROM NORTHWEST OHIO... MAINLY TREES DOWN THIS EVENING. KIELTYKA
The office that day
Everything else NWS Cleveland, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 24, 8:13 PM EDT | Severe Thunderstorm Warning | CLE | Hancock, Wood | 62 min |
| Oct 24, 8:22 PM EDT | Severe Thunderstorm Warning | CLE | Lucas | 38 min |
| Oct 24, 8:24 PM EDT | Special Marine Warning | CLE | 111 min | |
| Oct 24, 8:24 PM EDT | Special Marine Warning | CLE | 111 min | |
| Oct 24, 8:41 PM EDT | Severe Thunderstorm Warning | CLE | Ottawa, Sandusky | 64 min |
| Oct 24, 8:41 PM EDT | Severe Thunderstorm Warning | CLE | Seneca | 64 min |
| Oct 24, 9:10 PM EDT | Severe Thunderstorm Warning | CLE | Marion | 50 min |
| Oct 24, 9:36 PM EDT | Severe Thunderstorm Warning | CLE | Erie | 39 min |
| Oct 24, 9:38 PM EDT | Severe Thunderstorm Warning | CLE | Huron | 52 min |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:43 PM EDT | Special Marine Warning | CLE | 2 hr | |
| Oct 24, 9:51 PM EDT | Tornado Warning | CLE | Ashtabula, Geauga | 39 min |
| Oct 24, 10:03 PM EDT | Severe Thunderstorm Warning | CLE | Knox | 42 min |
| Oct 24, 10:22 PM EDT | Severe Thunderstorm Warning | CLE | Ashland | 23 min |
| Oct 24, 10:28 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula | 47 min |
| Oct 24, 10:35 PM EDT | Severe Thunderstorm Warning | CLE | Holmes, Wayne | 40 min |
| Oct 24, 10:41 PM EDT | Severe Thunderstorm Warning | CLE | Medina | 49 min |
| Oct 24, 11:02 PM EDT | Severe Thunderstorm Warning | CLE | Cuyahoga | 43 min |
| Oct 24, 11:05 PM EDT | Severe Thunderstorm Warning | CLE | Stark, Summit | 25 min |
| Oct 24, 11:29 PM EDT | Severe Thunderstorm Warning | CLE | Stark | 46 min |
| Oct 24, 11:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Oct 24, 11:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Oct 24, 11:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Oct 24, 11:52 PM EDT | Special Marine Warning | CLE | 113 min | |
| Oct 24, 11:57 PM EDT | Severe Thunderstorm Warning | CLE | Ashtabula, Mahoning, Trumbull | 48 min |
Nearby
Severe Thunderstorm Warnings in Ohio, 2001Every severe thunderstorm warning in 2001
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.